Hail, Dickinson
- When
- April 17, 2:39 PM CST to 2:41 PM CST
- Where
- Dickinson County, 2.86 mi ESE of Lake Park
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.450, -95.270
In the wake of an earlier cold front passage, elevated instability up to 1500 J/kg lingered as cross-boundary flow on the low-level jet reinvigorated storms in a deeply sheared post-frontal environment. 5 inches diameter) and wind (to around 80 mph) producing storms moving through northwest Iowa during the couple hours after midnight.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
In the wake of an earlier cold front passage, elevated instability up to 1500 J/kg lingered as cross-boundary flow on the low-level jet reinvigorated storms in a deeply sheared post-frontal environment. Storms in far southeast South Dakota and northeast Nebraska produced spotty large hail, with a more intense cluster of both hail (up to 2.5 inches diameter) and wind (to around 80 mph) producing storms moving through northwest Iowa during the couple hours after midnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 17, 1:50 PM CST, 49 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Sioux Falls SD 250 PM CDT Thu Apr 17 2025 .KEY MESSAGES... - Showers and thunderstorms are expected to form along a cold front this afternoon through this evening. Some of these storms could be strong to severe, especially for areas southeast of a line from Vermillion, South Dakota to Slayton, Minnesota. - The greatest threat with these storms is large hail up to 2 inches in diameter. Secondary to these are wind gusts 60-65 mph. Though the risk is low, a tornado or two cannot be ruled out. - Showers continue through Friday afternoon with cooler and breezy conditions. - Periodic low rain chances and near normal temperatures return for the weekend through mid next week. Confidence in precipitation chances and timing is low (less than 30%). && .DISCUSSION... Issued at 248 PM CDT Thu Apr 17 2025 THIS AFTERNOON-FRIDAY: This afternoon we are at risk for strong to severe thunderstorms. The area most likely to see storms is southeast of a line from Vermillion, South Dakota to Slayton, Minnesota. The LLJ begins to increase this afternoon, increasing shear. This also works to bring northward moisture with dewpoints expected to reach the upper 50s in northwestern Iowa, and southwestern Minnesota. With the moisture comes increasing instability. MUCAPE of 1500-2000 J/kg coupled with 0-6 bulk shear of 40-50 kts, and 0-3 storm relative helicity of 100-200 m2/s2 all indicate stronger rotating storms are possible. Soundings indicate that the strong cap from earlier in the day has mostly eroded out, increasing chances for surface based convection. Elongated clockwise curved hodographs further support this analysis. Midlevel lapse rates are expected to be 7.5 C/km or greater. Considering all these factors, the greatest threat with these storms is most likely large hail of 2 inches in diameter. In addition, as rain falls through a layer of midlevel dry air, evaporational cooling could enhance thunderstorm down drafts. Model soundings support this with DCAPE of around 800 J/kg. Downdrafts and outflow gusts of 60-65 mph are an additional threat. Though storm bases will be relatively high, (above 5000 ft AGL) and the risk is low, a tornado or two cannot be ruled out. Bulk shear in the 0-1 km layer is borderline, between 15- 30 kts. But areas along the warm front have increased risk as the warm, moist air begins to overrun the cooler, dry air moving southeast. Area at greatest risk for tornado development is along and south of Highway 20. Thunderstorms are expected to continue forming along the cold front through the this evening, clearing to the east after 11 pm. Rainfall totals look to be highest east of I- 29 at around a quarter of an inch to a half an inch. However, locally higher amounts are possible under stronger thunderstorms. Light showers continue as moisture wraps around the surface low as it moves off to the east Friday morning. Showers will be light and very spotty in nature. Dreary conditions will be the story of the day before things finally dry out in the late afternoon from west to east. Highs will be somewhat limited Friday thanks to the northerly winds and clouds, in the upper 40s to low 50s. Lows Friday night will fall to the upper 20s to low 30s. THE WEEKEND: A positively tilted deep upper trough continues to make its way east Saturday. As it does so, it will close off over the Four Corners area and a surface low will develop. For our region, clouds will decrease Saturday morning becoming mostly sunny. Highs will climb into the mid to upper 50s. Lows Saturday night will fall to the 30s. Late Saturday night to early Sunday morning the surface low will eject out into the central PLains and accelerate to the northeast. As it does so, an area of showers and thunderstorms will develop, mostly along and east of I-29. There remains difference in model guidance on track, with the NAM and the GFS keeping the storm farther east, while the EC and CAN bring it farther west. This storm quickly moves northeast overnight Sunday. MONDAY-THURSDAY: Aloft flow becomes quasi-zonal. Monday looks to be dry, but by Tuesday a midlevel shortwave brings another round of precipitation. A series of shortwaves follows with chances for rain about every other day from Wednesday onward. High variance in guidance keeps confidence in storm tracks and timing low. As such, have left NBM PoPs as they are through the extended forecast. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1253 PM CDT Thu Apr 17 2025 Patchy stratus across the northern portions of our region, filling in behind a cold front. Current ceilings are VFR, but expect these will fall to low VFR to MVFR this afternoon that will continue through the end of the period. Winds have already begun to shift from southwesterly to northerly behind said front. Winds will also increase behind the front to 30- 32 kts west of the James River. Winds here decrease slightly after 18.00Z to 23-25 kts through the end of the period. East of the James River winds are also expected to increase behind the front, but will remain in the 20-25 kt range through the end of the period. In addition to the wind shift, we have chances for some strong to severe thunderstorm development mid afternoon through the evening. Area most likely to see thunderstorm development is southeast of a line from Vermillion, South Dakota to Slayton, Minnesota. Some of these storms may produce large hail up to 2 inches in diameter, and localized heavy rainfall. In addition, strong outflow gusts of 50- 55 kts are possible. As the system moves off to the east Friday morning, wrap around light showers are expected to develop across much of the region. Showers gradually dry out Friday afternoon. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...AJP AVIATION...AJP
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1257 PM CDT Thu Apr 17 2025 MNZ071-072-097-SDZ038>040-050-052>066-068-069-181800- Lincoln-Lyon-Pipestone-Beadle-Kingsbury-Brookings-Gregory-Jerauld- Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- 1257 PM CDT Thu Apr 17 2025 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Isolated thunderstorms are possible through tonight. However, the greatest risk for severe weather will be along and southeast of a line from Vermillion to Slayton. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-014- SDZ067-070-071-181800- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock-Dixon- Dakota-Lincoln-Union- 1257 PM CDT Thu Apr 17 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...This afternoon and tonight. Outside of isolated morning thunderstorms, greater thunderstorm risks develop after 3 pm this afternoon as a cold front moves through the region from the northwest. Areas along and southeast of a line from Vermillion to Slayton will see the greatest potential for late afternoon and evening thunderstorms. Risks include hail of two inches in diameter and 60-65 mph wind gusts. Severe thunderstorm risks come to an end by 11 pm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be possible after 3pm Thursday along and southeast of a line from Vermillion to Windom, with the highest potential southeast of a line from Sioux City to Windom.
The Sioux Falls radar (KFSD), 119 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
12 hail, 5 thunderstorm wind. Local standard time, as filed.
Hail varied from pea to nickel size.
Winds were measured by a personal weather station.
Trees and power lines were downed in residential areas south of downtown Storm Lake.
Tree, power line, and roof damage occurred along business Highway 71. Most roof damage was to metal roofing and building soffits, with one building suffering the collapse of an unsupported cinder block wall. Several semi-trucks were tipped over. A large hardwood tree trunk was snapped off above the ground.
Quarter to half-dollar size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1256762, 1256763, 1256764, 1256765, 1256768, 1256769, 1256770, 1256771, 1256772, 1256773, 1256781, 1256776, 1256779, 1256782, 1256774, 1256783, 1256775.